I’m The First

I went to see the oncologist to discuss about T-DM1 as my next medicine.  Because I caught a cold and probably it would be a good idea to wash out current medicines from my body system, the doctor suggested I should start T-DM1 from next Wednesday.  Until then, I will be chemo-free!

According to nurses, I will be the first patient for T-DM1(Kadcyla) at the Harbor City Kaiser.  The infusion is supposed to take only a half hour, but the first session will go much slower and take about 90 minutes in order to avoid the reactions.   I need to take Tylenol and Zyrtec prior to the infusion as well, for the same reason.  Also they want me to stay another extra  hour to observe me after the infusion just in case.

 Side effects of T-DM1

The media called T-DM1  a blockbuster, which has  little side effects and is super effective for advanced HER2 positive breast cancer. Yet a handout I received from the hospital listed almost the same side effects as the conventional chemo as follows:

1) Heart problems    2) Lung problems    3)  Skin reactions around the infusion site  4) Nerve damage    5)Tiredness     6)Nausea    7)Pain that affects the bones, muscles, ligaments and tendons     8) Low platelet count     9)Liver problems     10) Low level of potassium in the blood

4) to 10) are the common side effects according to the handout.   I still have tingling and numbness in my toes and fingers though, will this get worse again?   Will I get tired, feel sick, achy, and anemic, again?   I was so excited about starting T-DM1, but now smiles have disappeared from my face.

I checked how others, who have already used T-DM1, have reacted with this medicine, but everyone was different: While some say the side effects are mild, others say they are intense.

I remember the first days of using Herceptin.  I felt sluggish, but now I have no problem with Herceptin So it was with Tykerb.  I suffered from skin rash and diarrhea for the first a few months, and then they were under control until I added Taxol .  So, Even if T-DM1 gives me a hard time, hopefully my body will get used to it and overcome the side effects.

I decided to go to Japan right after the  next day of the 3rd infusion in May until the following one for 3 weeks.  I hope I can enjoy the trip without any trouble over there, but I am considering to skip the 3rd infusion if it’s necessary for the safe trip.  Anyway I have to try it to see how it works, and meanwhile I need to get better from the cold as soon as possible.

Leave a Reply

Your email address will not be published. Required fields are marked *